Alert archive / North Dakota / Tornado Warnings in 2010
Tornado Warning 111, NWS Grand Forks, ND
NWS Grand Forks, ND issued this tornado warning at Aug 10, 2010, 7:51 PM CDT for Barnes County, North Dakota. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 10, 2010, 7:51 PM CDT (00:51 UTC)
- Expired
- Aug 10, 2010, 8:45 PM CDT
- In force
- 54 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
County Barnes County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 104 km from the middle of the area, began a volume at 00:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 0.9 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1182 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 1924 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
779
WFUS53 KFGF 110051
TORFGF
NDC003-110145-
/O.NEW.KFGF.TO.W.0111.100811T0051Z-100811T0145Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
751 PM CDT TUE AUG 10 2010
THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
* TORNADO WARNING FOR...
SOUTHERN BARNES COUNTY IN SOUTHEAST NORTH DAKOTA...
* UNTIL 845 PM CDT
* AT 747 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THE STORM WAS
LOCATED 2 MILES SOUTHWEST OF ECKELSON...OR 17 MILES WEST OF VALLEY
CITY...MOVING TO THE SOUTHEAST AT 20 MPH.
* THE TORNADIC STORM WILL BE NEAR...
SANBORN AROUND 800 PM CDT.
HASTINGS AROUND 840 PM CDT.
FOR MOTORISTS ON INTERSTATE 94...THE TORNADIC STORM WILL BE
BETWEEN...MILE MARKER 274 AROUND 750 PM CDT...AND MILE MARKER 281
AROUND 800 PM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS TORNADO ABANDON CARS AND MOBILE HOMES
FOR A STURDY BUILDING.
&&
LAT...LON 4685 9846 4697 9845 4704 9837 4681 9787
4663 9810
TIME...MOT...LOC 0051Z 308DEG 19KT 4691 9834
$$
HOPPES2 follow-up statements
620
WWUS53 KFGF 110107
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
807 PM CDT TUE AUG 10 2010
NDC003-110145-
/O.CON.KFGF.TO.W.0111.000000T0000Z-100811T0145Z/
BARNES ND-
807 PM CDT TUE AUG 10 2010
...A TORNADO WARNING REMAINS IN EFFECT FOR SOUTHERN BARNES COUNTY IN
SOUTHEAST NORTH DAKOTA UNTIL 845 PM CDT...
AT 806 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 6 MILES SOUTH OF
ECKELSON...OR 14 MILES WEST OF VALLEY CITY...MOVING TO THE SOUTHEAST
AT 20 MPH.
THE TORNADIC STORM WILL BE NEAR...
HASTINGS AROUND 845 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF SEVERE WEATHER IS OBSERVED CONTACT YOUR LOCAL LAW ENFORCEMENT AND
ASK THEM TO RELAY YOUR INFORMATION TO THE NATIONAL WEATHER SERVICE IN
GRAND FORKS.
&&
LAT...LON 4685 9846 4697 9845 4704 9837 4681 9787
4663 9810
TIME...MOT...LOC 0107Z 318DEG 18KT 4685 9829
$$
HOPPES777
WWUS53 KFGF 110144
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
844 PM CDT TUE AUG 10 2010
NDC003-110154-
/O.EXP.KFGF.TO.W.0111.000000T0000Z-100811T0145Z/
BARNES ND-
844 PM CDT TUE AUG 10 2010
...THE TORNADO WARNING FOR SOUTHERN BARNES COUNTY IN SOUTHEAST NORTH
DAKOTA WILL EXPIRE AT 845 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
LAT...LON 4685 9846 4697 9845 4704 9837 4681 9787
4663 9810
TIME...MOT...LOC 0144Z 318DEG 16KT 4673 9814
$$
HOPPESWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this tornado warning went out at Aug 10, 3:19 PM CDT, 4 hours 32 minutes earlier.
Area forecast discussion, Aug 10, 3:19 PM CDT, 4 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 319 PM CDT TUE AUG 10 2010 .SHORT TERM...QUITE AN INTERESTING DAY WITH MANY CHALLENGES. MID- LEVEL VORT IS ACROSS THE WESTERN FA AND WILL CONTINUE TO PROPAGATE NE. STRONGEST INSTABILITY LIES ACROSS THE NORTHERN FA INTO CENTRAL NORTH DAKOTA. GIVEN MUCH OF THE FA WAS NOT ALLOWED TO HEAT OUT...THINK THAT SEVERE POTENTIAL IS LIMITED. IN ADDITION...DEEP LAYER SHEAR IS RELATIVELY WEAK AT 25-30 KNOTS. MAIN SEVERE THREAT APPEARS TO BE BRIEF TORNADOES (SEE SWOMCD 1641) AND HEAVY RAINFALL (PWATS OVER 2 INCHES). SYSTEM WILL BE FAIRLY PROGRESSIVE AND SHOULD LIMIT OVERALL FLASH FLOOD THREAT. HEAVY RAINFALL DEFINITELY LIKELY...ESPECIALLY ALONG AND NORTH OF A VALLEY CITY TO BAUDETTE LINE. 1-2 INCHES WITH ISOLATED HIGHER AMTS SHOULD OCCUR ALONG THIS BAND. WED-FRI...A BREAK IN ACTIVITY IS EXPECTED ON WEDNESDAY WITH REGION IN BETWEEN WAVES. WILL BE HOT AND HUMID. MID-UPPER TROUGH APPROACHES THE REGION BRINGING MULTIPLE CHANCES FOR THUNDER THUR- FRI. CONDITIONS EXPECTED TO REMAIN HOT AND HUMID...ALTHOUGH SHOULD BE SLIGHTLY COOLER GIVEN SOME CLOUD COVER. ON THUR...APPEARS A WARM FRONT WILL SET UP WITH MODERATE TO STRONG INSTABILITY. THIS WOULD LEAD TO AN ACTIVE (SEVERE THUNDER) LATE AFTERNOON/EVENING PERIOD. UPPER FLOW REMAINS SW INTO FRI CONTINUING THUNDER CHANCES...ALTHOUGH INSTABILITY PARAMETERS LOOK LESS IMPRESSIVE. .LONG TERM (FRI NIGHT-TUE)...COOLER WEATHER TO MARCH IN OVER THE WEEKEND WITH GFS INDICATING COLD FRONT PRECEDING A SHARP H50 TROUGH THROUGH THE NORTHERN PLAINS. ECMWF IS FLATTER AND MORE ZONAL BUT POTENTIAL WITH THE UPPER LEVEL FEATURE WARRANTS LOW POP CONTINUING ON SATURDAY DIMINISHING FROM WEST TO EAST OVER THE FORECAST AREA. NORTHWEST FLOW WILL BECOME ESTABLISHED FROM THIS POINT THROUGH THE REMAINDER OF THE FORECAST PERIOD. NO WELL DEFINED FEATURES ARE EVIDENT FOR THE MON/TUES TIME FRAME...BUT RIPPLES MOVING THROUGH NW FLOW WILL KEEP SLIGHT CHC POP ALIVE. && .AVIATION...THUNDER CHANCES AT MOST LOCATIONS THROUGH THE EVENING...WITH LOCALLY HEAVY RAINFALL PROBABLY THE BIGGER ISSUE. WINDS TO SHIFT TO WESTERLY QUADRANT OVERNIGHT...AT KDVL PROCEEDING THROUGH VALLEY TO KBJI WITH TIME. RESIDUAL MOISTURE TO LIKELY YIELD SOME FOG LATER OVERNIGHT AT SITES EAST OF THE VALLEY. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && TG/WJB
Hazardous weather outlook, Aug 10, 5:56 AM CDT, 13 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 556 AM CDT TUE AUG 10 2010 MNZ003-027>032-040-NDZ024-028-029-038-039-049-052-053-111100- CLAY-WEST BECKER-EAST BECKER-WILKIN-WEST OTTER TAIL- EAST OTTER TAIL-WADENA-GRANT-EDDY-GRIGGS-STEELE-BARNES-CASS- RANSOM-SARGENT-RICHLAND- 556 AM CDT TUE AUG 10 2010 ...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING... ...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON THURSDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL DEVELOP THIS MORNING ALONG THE INTERSTATE 94 CORRIDOR. EXPECT HEAVY RAIN NEAR ANY STORMS TODAY AND TONIGHT. IN ADDITION...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS FROM 3 PM TO 9 PM...WITH LARGE HAIL...DAMAGING WIND AND ISOLATED TORNADOES POSSIBLE. IF THUNDERSTORMS DEVELOP CONTINUALLY OVER ONE AREA...THEN PONDING OF WATER AND LOCALIZED FLOODING OF POORLY DRAINED AND URBAN AREAS MAY ALSO RESULT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON THURSDAY AND THURSDAY NIGHT. SOME STORMS MAY BECOME SEVERE ONCE AGAIN THURSDAY AND THURSDAY NIGHT THROUGHOUT THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY THEN AGAIN ON THURSDAY. MNZ001-002-004>009-013>017-022>024-NDZ006>008-014>016-026-027-030- 054-111100- WEST POLK-NORMAN-KITTSON-ROSEAU-LAKE OF THE WOODS-WEST MARSHALL- EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-EAST POLK- NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-SOUTH CLEARWATER-HUBBARD- TOWNER-CAVALIER-PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-NELSON- GRAND FORKS-TRAILL-WESTERN WALSH COUNTY- 556 AM CDT TUE AUG 10 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS MORNING AND EARLY AFTERNOON IN EASTERN NORTH DAKOTA...AND BY THIS EVENING IN NORTHWEST MINNESOTA. THUNDERSTORMS MAY CONTAIN HEAVY RAIN...ALONG WITH SMALL HAIL. IF THUNDERSTORMS DEVELOP CONTINUALLY OVER ONE AREA...THEN PONDING OF WATER AND LOCALIZED FLOODING OF POORLY DRAINED AND URBAN AREAS MAY ALSO RESULT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON THURSDAY AND THURSDAY NIGHT. SOME STORMS MAY BECOME SEVERE ONCE AGAIN THURSDAY AND THURSDAY NIGHT THROUGHOUT THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY THEN AGAIN ON THURSDAY. DK
In the hours before
Special weather statement, Aug 10, 2:13 PM CDT, 5 hours 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 213 PM CDT TUE AUG 10 2010 MNZ001>003-007-NDZ027-030-039-101945- CASS ND-CLAY MN-GRAND FORKS ND-NORMAN MN-TRAILL ND-WEST MARSHALL MN-WEST POLK MN- 213 PM CDT TUE AUG 10 2010 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN POLK...SOUTHWESTERN MARSHALL...EXTREME NORTHWESTERN CLAY AND WESTERN NORMAN COUNTIES IN NORTHWEST MINNESOTA...AND EASTERN GRAND FORKS COUNTY IN NORTHEAST NORTH DAKOTA...AND NORTHEASTERN CASS AND EASTERN TRAILL COUNTIES IN SOUTHEAST NORTH DAKOTA UNTIL 245 PM CDT... AT 211 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES WEST OF GRAND FORKS TO 10 MILES SOUTH OF HALSTAD...MOVING TO THE NORTHEAST AT 15 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THE STORMS...ALONG WITH HEAVY RAIN. THE STORMS WILL BE NEAR... THOMPSON AND HENDRUM AROUND 230 PM CDT. HALSTAD AND CALEDONIA AROUND 240 PM CDT. GRAND FORKS...EAST GRAND FORKS AND SHELLY AROUND 245 PM CDT. FOR MOTORISTS ON INTERSTATE 29...THE STORMS WILL BE BETWEEN...MILE MARKERS 120 AND 153... BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. ME
Local storm report, Aug 10, 2:17 PM CDT, 5 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
217 PM CDT TUE AUG 10 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0151 PM TSTM WND GST FISHER 47.80N 96.80W
08/10/2010 M48.00 MPH POLK MN DEPT OF HIGHWAYS
FISHER MNDOT RWIS
0200 PM TSTM WND GST 5 NNW ARTHUR 47.17N 97.26W
08/10/2010 M56.00 MPH CASS ND TRAINED SPOTTER
&&
MEWENSSpecial weather statement, Aug 10, 2:37 PM CDT, 5 hours 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 237 PM CDT TUE AUG 10 2010 MNZ001-002-004-007-014-NDZ007-008-016-026-027-030-054-102030- CAVALIER ND-EASTERN WALSH COUNTY ND-GRAND FORKS ND-KITTSON MN-NELSON ND-NORMAN MN-PEMBINA ND-RED LAKE MN-TRAILL ND-WEST MARSHALL MN-WEST POLK MN-WESTERN WALSH COUNTY ND- 237 PM CDT TUE AUG 10 2010 ...SIGNIFICANT WEATHER ADVISORY FOR WALSH...WESTERN POLK...WESTERN MARSHALL...NORTHEASTERN NELSON...SOUTHEASTERN CAVALIER...SOUTHERN PEMBINA...NORTHEASTERN TRAILL...GRAND FORKS...EXTREME WESTERN RED LAKE...SOUTHWESTERN KITTSON AND EXTREME NORTHWESTERN NORMAN COUNTIES UNTIL 330 PM CDT... AT 234 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING THUNDERSTORMS ALONG A LINE EXTENDING FROM 17 MILES SOUTHWEST OF PARK RIVER TO 8 MILES SOUTHWEST OF MINTO TO 11 MILES SOUTHEAST OF MINTO TO THOMPSON TO 9 MILES NORTHEAST OF HILLSBORO...MOVING TO THE NORTHEAST AT 30 MPH. WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THE STORMS...ALONG WITH HEAVY RAIN. THE STORMS WILL BE NEAR... EAST GRAND FORKS...MINTO AND OSLO AROUND 245 PM CDT. BYGLAND AND WARSAW AROUND 250 PM CDT. PARK RIVER...MALLORY AND CLIMAX AROUND 255 PM CDT. GRAFTON...BELTRAMI AND ALVARADO AROUND 300 PM CDT. FOR MOTORISTS ON INTERSTATE 29...THE STORMS WILL BE BETWEEN...MILE MARKERS 162 AND 193... BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. G2/VG
Local storm report, Aug 10, 3:55 PM CDT, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
355 PM CDT TUE AUG 10 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0136 PM TORNADO 3 SE HOLMES 47.69N 97.25W
08/10/2010 GRAND FORKS ND PUBLIC
UNKNOWN DAMAGE TO OUTER BUILDINGS
&&
ETOWNSENSpecial weather statement, Aug 10, 6:20 PM CDT, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 620 PM CDT TUE AUG 10 2010 NDZ024-026-028-110015- EDDY ND-GRIGGS ND-NELSON ND- 620 PM CDT TUE AUG 10 2010 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN NELSON...NORTHERN GRIGGS AND SOUTHEASTERN EDDY COUNTIES UNTIL 715 PM CDT... AT 615 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A THUNDERSTORM 22 MILES EAST OF NEW ROCKFORD...OR 32 MILES SOUTH OF DEVILS LAKE...MOVING TO THE EAST AT 35 MPH. WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THE STORM. THE STORM WILL BE NEAR... MOSE AROUND 635 PM CDT. RED WILLOW LAKE AROUND 640 PM CDT. BINFORD AROUND 645 PM CDT. JESSIE AROUND 650 PM CDT. BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. HOPPES
Nearby
Tornado Warnings in North Dakota, 2010Every tornado warning in 2010Tornadoes in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.